Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS North Platte, NE

July 2, 2020Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2020, 3:48 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 3:48 PM MDT (21:48 UTC)
Expired
Jul 2, 2020, 4:30 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:50 PM MDTHAIL 1.52 Ssw Champion, NE
Jul 2, 4:02 PM MDTTSTM WND GST 601 Ene Imperial, NEASOS STATION KIML IMPERIAL AIRPORT.
Jul 2, 4:04 PM MDTTSTM WND GST 611 Ene Imperial, NEASOS STATION KIML IMPERIAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KLBF 022148
SVRLBF
NEC029-085-022230-
/O.NEW.KLBF.SV.W.0152.200702T2148Z-200702T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
448 PM CDT Thu Jul 2 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chase County in southwestern Nebraska...
  Southwestern Hayes County in southwestern Nebraska...

* Until 530 PM CDT/430 PM MDT/.

* At 448 PM CDT/348 PM MDT/, a severe thunderstorm was located over
  Champion, or near Imperial, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
  Champion, Crete, Center Dam Campground, Wanamaker State Wildfire
  Management Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4050 10189 4062 10136 4036 10129 4035 10143
      4035 10185
TIME...MOT...LOC 2148Z 256DEG 22KT 4045 10170 

HAIL...1.50IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
853 
WWUS53 KLBF 022210
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
510 PM CDT Thu Jul 2 2020

NEC029-085-022230-
/O.CON.KLBF.SV.W.0152.000000T0000Z-200702T2230Z/
Chase NE-Hayes NE-
510 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT/430 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...

At 510 PM CDT/410 PM MDT/, a severe thunderstorm was located over
Imperial, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Champion, Center Dam Campground, Wanamaker State Wildfire Management
Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10176 4054 10173 4062 10136 4036 10129
      4035 10143
TIME...MOT...LOC 2210Z 240DEG 20KT 4049 10160 

HAIL...1.50IN
WIND...60MPH
 
$$

Kulik
647 
WWUS53 KLBF 022234
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
534 PM CDT Thu Jul 2 2020

NEC029-085-022244-
/O.EXP.KLBF.SV.W.0152.000000T0000Z-200702T2230Z/
Chase NE-Hayes NE-
534 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4035 10176 4054 10173 4062 10136 4036 10129
      4035 10143
TIME...MOT...LOC 2234Z 270DEG 22KT 4052 10143 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:16 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 2, 2:16 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM CDT Thu Jul 2 2020

The main concern in the short term is with thunderstorm development
late afternoon into evening.  A surface trof will move into the area
late afternoon and evening with thunderstorms expected to develop
across the Panhandle and northeast Colorado and move into the
western and southwest Nebraska. Severe storms will be possible with
the main hazards being large hail and strong winds. The area of
greatest threat for severe thunderstorms looks to be across
southwest Nebraska. CAPE values will be 3500 to around 5000 J/kg
across much of the forecast area. 0-6KM shear is good with values
around 25 to 30 across southwest Nebraska and a little less across
the Sandhills with values around 20 to 25 kts. Thunderstorm activity
is expected to diminish after midnight.

Overnight temperatures in western Nebraska will be in the low 60s
and will range into the upper 60s in northeast Nebraska. Trended
temperaturesto cooler guidance as they are expected to be lower
than previously anticipated due to a lack of widespread
cloudiness. There is decent low level moisture tonight with dew
points reaching the upper 60s in north central Nebraska.

For Friday, slight thunderstorm chances will be possible Friday
afternoon into Friday evening, at this time it does not look like
severe thunderstorms will be possible. High temperatures for
Friday are expected to be 5 to 10 degrees above normal with
temperatures in the low to mid 90s.

.LONG TERM...(Saturday through Thursday)
Issued at 308 PM CDT Thu Jul 2 2020

The upper level ridge pattern will remain in place over the weekend
and early next week bringing southwesterly upper level flow. Dew
points will generally remain in the 60s over the weekend but drop to
the 50s early next week. Thunderstorm activity will remain a
possibility each day during the afternoon with the greatest chances
on Sunday and Monday. Temperatures in the 90s are expected through
the weekend and early next week. The highest temperatures could
reach 100 degrees in southwest Nebraska on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 110 PM CDT Thu Jul 2 2020

The main aviation concern will be the chance of thunderstorms across
much of western and north central Nebraska. Thunderstorms are
expected to develop across northwest Colorado and the western
Panhandle by late afternoon. Thunderstorms will then move eastward
throughout the evening. The best timing for thunderstorms to impact
both terminals will be between 00Z and 06Z. Large hail and erratic
strong winds will be possible in these thunderstorms. Quiet weather
will then return through Friday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez/Meltzer
LONG TERM...Gomez/Meltzer
AVIATION...Kulik
Hazardous weather outlook, Jul 2, 2:12 PM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
312 PM CDT Thu Jul 2 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-032015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Thu Jul 2 2020 /212 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible across western Nebraska late this
afternoon into evening. A few storms will be capable of large
hail, gusty winds, frequent lightning, and brief heavy rainfall.
The greatest risk of a strong or severe storm is generally across
southwest Nebraska this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorm chances exist Friday afternoon and
evening across much of western and central Nebraska. The threat
of severe weather is low.

A marginal risk of severe storms is possible on Saturday across
the outlook area. Large hail and gusty winds are the primary
threat.

Thunderstorm chances remain through the weekend and into early
next week. At this time, the threat for organized severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 2, 3:39 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
439 PM CDT Thu Jul 2 2020

NEZ058-069-070-022230-
Chase NE-Hayes NE-Perkins NE-
439 PM CDT Thu Jul 2 2020

...SPECIAL WEATHER STATEMENT...

At 438 PM CDT/338 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Champion, or 8 miles southwest of Imperial, moving
east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Champion, Crete, Center Dam Campground, Wanamaker State Wildfire
Management Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 47.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4035 10184 4052 10189 4070 10135 4035 10134
TIME...MOT...LOC 2138Z 258DEG 20KT 4045 10177

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:39 PM MDTSpecial Weather StatementLBFChase51 min
Jul 2, 4:07 PM MDTSevere Thunderstorm WarningLBFChase23 min
Jul 2, 4:18 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, Perkins57 min
Jul 2, 5:11 PM MDTSpecial Weather StatementLBFKeith49 min
Jul 2, 5:27 PM MDTSpecial Weather StatementLBFHayes48 min
Jul 2, 5:55 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.